Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Wakefield, VA

August 31, 2004Chesterfield County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 31, 2004, 1:55 AM EDT for Chesterfield County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 1:55 AM EDT (05:55 UTC)
Expired
Aug 31, 2004, 6:00 AM EDT
In force
4 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Chesterfield County, VA

The radar

The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 310607
FFWAKQ
VAC041-311000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 AM EDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL VIRGINIA

* UNTIL 600 AM EDT

* AT 1000 PM EDT...CHESTERFIELD COUNTY EMERGENCY OFFICIALS HAD
  ORDERED MANDATORY EVACUATIONS NEAR THE FALLING CREEK RESERVOIR   
  DAM. WATER IS NOW OVERTOPPING THE SPILLWAY...AND DAM FAILURE IS 
  POSSIBLE. THOSE ORDERED TO EVACUATE ARE INSTRUCTED TO GO TO 
  MEADOWBROOK HIGH SCHOOL.

* LOCATIONS IN THE WARNING...THOSE AREAS NEAR THE FALLING CREEK
  RESERVOIR DAM...INCLUDING MANY IN THE MEADOWBROOK AREA.

THIS FLOOD WARNING IS ISSUED DUE TO FLOOD WATERS FLOWING OVER THE 
TOP OF FALLING CREEK RESERVOIR DAM...WHICH COULD RESULT IN DAM 
FAILURE ACCORDING TO CHESTERFIELD COUNTY EMERGENCY OFFICIALS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3734 7752 3730 7746 3739 7738 3753 7762
      3756 7766 3744 7780 3744 7776 3741 7776
      3740 7774 3738 7771 3737 7766

$$

MALOIT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:30 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 10:30 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 PM EDT MON AUG 30 2004

CENTER OF GASTON JUST ABT TO MOVE INTO NRN NORTHAMPTON CNTY
VA...TRACKING NE.  BACK EDGE OF RAIN HAS NOW MOVED JUST E
OF RIC AND PTB...AND AREA OF RAIN WILL CONTINUE TO SHIFT
ENE OVRNGT.  HAVE UPGRADED EXTRM SRN CHES BAY AND CSTL WTRS
FM CHINCOTEAGUE TO CURRITUCK BEACH LIGHT TO GALE WRNGS.

...PREVIOUS DISCUSSION...

.SYNOPSIS...A TRPLCL TRIPPLE HEADER WITH GASTON OVRHD...HERMINE TO
THE EAST WITH FRANCES APPRCHG THE LEEWARD ISLANDS.

&&

.SHORT TERM (TONIGHT)...COMBO OF DYTME HTNG AND WND SHEAR ASSCTD
WITH GASTONS CIRCULATION HAS LEAD TO SOME IMPRESSIVE RADAR SIGNITURES
THIS AFTRN. SVRL RPRTS OF FUNNEL CLDS AS WELL AS SOME TOUCHDOWNS
PAST SVRL HRS AND ITS NOT OVR YET. SEE LSRAKQ FOR DAMAGE RPRTS.
CENTER OF GASTON NR RZZ AND CONTS TO MOVE SLOWLY NE. THUS EXPCT SVR
THREAT TO BE ENDING ACROSS WRN PIEDMONT CNTYS NXT FEW HRS BUT INCRS
AS SPIRAL BANDS APPRCH SERN VA AND ERN SHORE. WILL CONT WITH HIGH
POPS THIS EVE...THEN TAPER OFF AFTR MIDNITE AS SYSTM EXITS OFF OF
DELMARVA CST BY 12Z.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...GASTON CONTS TO MOVE NE AND
AWAY FROM RGN TUES...BUT FRNTL BNDRY APPRCHS FROM W. APPEARS SERN
AREAS WILL HAVE BEST CHC FOR PCPN WITH THIS FTR TUE AFTRN/EVE. DRYER
& COOLER AIR WED THRU FRI. NEXT SYSTM TO BE WATCHED IS FRANCES...
WHICH LTST GFS TAKES INTO SRN FLA BY 12Z SAT.

&&

.AVIATION...EPCT GUSTY WINDS WITH LCL IFR/MVFR CNDTNS AS RAIN &
EMBEDDED TSRA CROSS THE AREA THIS EVE. CDTNS IMPROVE AFTR 06Z.

&&

.MARINE...SCA ALL AREAS AS WNDS FROM GASTON MOVES THRU TONITE. SEAS
SHUD INCRS AS WELL AS HERMINE MOVES N AXROSS THE OFFSHORE WTRS.

&&

.HYDROLOGY...NMRS RPRTS OF URBAN FLOODING DUE TO HVY DOWNPOURS.
FFMP INDCTG SVRL CNTRL VA CNTYS IN THE 3-4 INCH RANGE ATTM...WITH
MORE TO COME. LWR MD ERN SHORE ALRDY HAD SOME 2-3 INCH AMTS THIS
AM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA CSTL WTRS.
NC...SMALL CRAFT ADVISORY CSTL WTRS AND CURRITUCK SND.
TORNADO WTCH THRU 8 PM FOR CNTYS FROM GATES ON E TO THE NRN OB.
VA...SCA CSTL WTRS AND CHES BAY S OF SMITH PT. TORNADO WTCH THRU 8
PM FOR ALL VA CNTYS IN AKQ FA.

&&

SHORT TERM/LONG TERM...44
AVIATION/MARINE...18
Hazardous weather outlook, Aug 30, 5:36 AM EDT, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-310900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
REMNANTS OF GASTON WILL MOVE FROM SOUTH CENTRAL VIRGINIA LATE THIS
MORNING...TO THE CENTRAL DELMARVA TONIGHT. ALONG THIS
TRACK...WIDESPREAD RAINFALL IS EXPECTED...AND WILL BE HEAVY AT
TIMES...WHILE CLOSER TO THE COAST IN SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORM ARE LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE...MAINLY NEAR THE TRACK OF THE REMNANTS OF GASTON.

MODERATE RISK OF RIP CURRENTS TODAY FOR ALL ATLANTIC BEACHES FROM
OCEAN CITY MARYLAND TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 30, 8:00 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 PM EDT MON AUG 30 2004

VAZ048>049-060>100-310100-
800 PM EDT MON AUG 30 2004

TORNADO WATCH #797 HAS BEEN CANCELLED FOR THE FOLLOWING AREAS...
IN VIRGINIA... ACCOMACK...CAROLINE...CHARLES CITY...CHESAPEAKE...
CHESTERFIELD...DINWIDDIE...ESSEX...GLOUCESTER...GREENSVILLE
HANOVER...HENRICO...ISLE OF WIGHT...JAMES CITY...KING AND QUEEN...
KING WILLIAM...LANCASTER...MATHEWS...MIDDLESEX...NEW KENT...NEWPORT
NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NORTHUMBERLAND...
PRINCE GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
VIRGINIA BEACH...WESTMORELAND AND YORK

SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH TROPICAL DEPRESSION
GASTON WILL CONTINUE TO AFFECT PORTIONS OF CENTRAL AND EASTERN VIRGINIA
THROUGH THIS EVENING. HOWEVER...THE THREAT FOR TORNADOES HAS GREATLY
DIMINISHED. FLOODING WILL CONTINUE TO BE A PROBLEM OVER CENTRAL
AND EASTERN VIRGINIA UNTIL THE STORM MOVES OUT OF THE AREA LATER
TONIGHT.

GINGRICH
Special weather statement, Aug 30, 8:56 PM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
856 PM EDT MON AUG 30 2004

VAZ063-064-070>078-081>086-088>100-310252-
ACCOMACK VA-CAROLINE VA-CHARLES CITY VA-CHESAPEAKE VA-
CHESTERFIELD VA-ESSEX VA-GLOUCESTER VA-HANOVER VA-HENRICO VA-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-
NORTHUMBERLAND VA-PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-
SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTMORELAND VA-
YORK VA-
INCLUDING THE CITIES OF...ASHLAND...BON AIR...BOWLING GREEN...
BOYKINS...CALLAO...CAPE CHARLES...CHAMPLAIN...CHARLES CITY...
CHESTER...CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...DEEP CREEK...DELTAVILLE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EXMORE...FAIR PORT...
FORT LEE...FRANKLIN...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...
GREAT BRIDGE...HAMPTON...HIGHLAND SPRINGS...HOLLAND...HOPEWELL...
KEMPSVILLE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...MATHEWS...MECHANICSVILLE...MILFORD...MONTROSS...
MOSELEY...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN VIEW...PATRICK HENRY FIELD...PETERSBURG...POQUOSON...
QUEENS LAKE...ROBLEY...ROXBURY...SAINT STEPHENS CHURCH...SEAFORD...
SMITHFIELD...SURRY...TALLEYSVILLE...TAPPAHANNOCK...TOANO...
TUCKAHOE...URBANNA...VIRGINIA BEACH OCEANFRONT...WAKEFIELD...
WARSAW...WAVERLY...WEST POINT...WILLIAMSBURG AND WINDSOR
856 PM EDT MON AUG 30 2004

...HEAVY RAIN AND GUSTY WINDS TO CONTINUE EARLY TONIGHT...

THE REMNANTS OF TROPICAL STORM GASTON WILL CONTINUE TO MOVE EAST
ACROSS CENTRAL AND SOUTHEAST VIRGINIA...AND THE LOWER EASTERN
SHORE...ACCOMPANIED BY HEAVY RAIN...AND SOME WIND GUSTS OF 30 TO 50
MPH. THE HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OVER MUCH OF
CENTRAL VIRGINIA...INCLUDING THE GREATER RICHMOND AREA. GIVEN HOW
SATURATED THE SOILS ARE...WIND GUSTS OVER 40 MPH COULD ALSO TOPPLE
TREES. THE RAIN AND WIND WILL GRADUALLY DIMINISH...FROM WEST TO
EAST...TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:05 PM EDTFlash Flood WarningAKQChesterfield4 hr
Aug 31, 5:58 AM EDTFlash Flood WarningAKQChesterfield2 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.